Wyoming, 2025

High Wind in Wyoming, January 23 to 24, 2025

January 23 to 24, 2025 · NWS CYS · 6 events in 6 counties and zones

An incoming cold front lead to a strong pressure gradient over much of southeast Wyoming. This lead to high winds in the usual wind prone areas as well as some adjacent areas.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

An incoming cold front lead to a strong pressure gradient over much of southeast Wyoming. This lead to high winds in the usual wind prone areas as well as some adjacent areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 23, 2:52 PM MST, 1 hour earlier. Its key messages:

  • Another high wind event producing blowing snow will continue through Friday at all wind prone areas. High Wind Warnings in effect through Friday.
  • A light snow event will bring accumulating snow of around 2-5 inches to portions of southeast Wyoming. 6 to 12 inches are possible in the mountains.
Area forecast discussion, Jan 23, 2:52 PM MST, 1 hour before
Area Forecast Discussion
National Weather Service Cheyenne WY
252 PM MST Thu Jan 23 2025

.KEY MESSAGES...

- Another high wind event producing blowing snow will continue
  through Friday at all wind prone areas. High Wind Warnings in
  effect through Friday.

- A light snow event will bring accumulating snow of around 2-5
  inches to portions of southeast Wyoming. 6 to 12 inches are
  possible in the mountains.

&&

.SHORT TERM /THROUGH FRIDAY NIGHT/...
Issued at 159 PM MST Thu Jan 23 2025

A gradient-driven high wind event is currently underway over the
wind-prone regions of southeast Wyoming as low pressure
retreats to the east and a broad ridge remains in place over
the west coast. An area of faster flow aloft is also passing
south over the region adding to some translational flow in this
setup this afternoon and evening. Short-term guidance and in-
house wind forecasting tools indicate the core of the strongest
winds should arrive this evening after 0z and last through the
overnight until around sunrise. After that, expect high winds to
drop off below the 50-knot gust criteria over the western
plateaus and I-25 corridor first, then finally over the I-80
summit and Snowy Range foothills by noontime on Friday.

The next weather event set to move through will arrive on Friday
afternoon through Friday night. A broad trough will dive
southward through the northern Rockies and central high plains.
A frontal boundary will accompany this system and will pass
southward through the entire CWA on Friday afternoon. At the
same time, the main vort max associated with this system will
retrograde west, eventually cutting off into a compact upper-
level low pressure system over the California coast. A stream of
Pacific moisture will head eastward through the Great Basin and
Rocky Mountains as this occurs, arriving over the mountains of
southeast Wyoming on Friday afternoon. Forecast soundings in the
lower basins of Wyoming as well as in the I-25 corridor do not
fully saturate until after sunset on Friday, and light snow is
not expected to begin in these more populated locations until
around sunset.

The Pacific moisture stream with this system will remain
relatively stationary over southeast Wyoming and into far
western Nebraska right through Saturday morning and Saturday
evening. Short-term forecast guidance and HREF ensemble members
have come into better agreement with regard to QPF amounts and
snowfall totals. A broad gradient will exist east of the Laramie
mountains, with places like Cheyenne ending up in the 2-3 inch
range and the Kimball to Sidney corridor much less with around a
coating to an inch. Farther west, favorable moisture profiles
and upslope snow vectors will result in nearly 6 inches along
the I-80 summit in the Laramie Range, to 6-12 inches in the
Sierra Madre and Snowy mountains. The Laramie and Rawlins city
locations are the most uncertain. Right now, around 3 inches of
snow is forecast. However, if surface wind vectors end up
favoring a more downslope wind pattern, these totals may have to
be dropped. Still, given lower dispersion in ensemble QPF
guidance, enough forecast confidence exists at this time to
issue a Winter Weather Advisory for the mountains, as well as
the I-80 corridor including Rawlins, Laramie, and Cheyenne from
Friday evening through Sunday morning.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Issued at 159 PM MST Thu Jan 23 2025

Sunday, as this system dives further south along the coast it
will drag down some of the dry arctic air and end the snow
production for most areas Sunday morning into the afternoon.
With this arctic air over us temperatures will likely drop in to
the teens and single digits overnight into Sunday morning. The
ensemble disbursement is fairly narrow thus increasing
confidence in the temperatures through Saturday and Sunday. Over
the day Sunday the pattern does switch to our usual westerly
flow, favoring downsloping off the mountains to help us warm up
into the 20's by the evening. Looking into the beginning of next
week, an emerging Rex Block is developing with the closed low
showing little movement across the Desert Southwest and upper
level ridging slowly making its way inland from the Western
Seaboard. Persistent dry weather is likely to make its way into
the region Monday through Wednesday, due to an amplified ridge
moving into the Rocky Mountain region. Looking at cluster
analysis, the global ensembles are still uncertain on what to do
with low pressure as it supposedly tracks through the Central
plains into the Great Lakes or the East Coast. After Wednesday
the global models diverge on a solution with the track of this
system. The GFS is the most progressive with this system as it
has it stall over Texas and come up the Central and Northern
Plains giving Southeast Wyoming and Nebraska Panhandle
precipitation chances Friday into Saturday. Then the system
continues to track over the strong ridge into Manitoba and
Ontario Providences. Meanwhile the EURO still has the low cutoff
and spinning over Texas and the Rockies receive fronts to
possibly give us precip chances next weekend. Then there's the
Canadian. It has the same idea at the GFS but brings the ridge
further east and has a slower progression with this system. The
low pressure system essentially follows the Rockies north and
climbing over the ridge into the Central plains. This would
bring us greater precipitation as this system would move slower
for next weekend.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1030 AM MST Thu Jan 23 2025

Skies will be slowly clearing out to the afternoon with VFR
conditions expected through the TAF period. The pressure
gradient remains tight through Friday for our Wyoming terminals
so windy conditions were carried through the forecast. For the
Nebraska Terminals there is a 700mb jet over ahead with some
weak sinking motion to the surface. So gusty winds for our
Nebraska was also carried through the period. There is a low
level jet into the overnight period coming from the West at 30
to 50kts for all terminals.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 9 AM MST Friday for WYZ104-109.
     High Wind Warning until noon MST Friday for WYZ106.
     Winter Weather Advisory from 5 PM Friday to 11 PM MST Saturday
     for WYZ106-109-110-115>117.
     High Wind Warning until 2 PM MST Friday for WYZ110.
     Winter Weather Advisory from 5 PM Friday to 5 AM MST Sunday
     for WYZ112-114.
     High Wind Warning until noon MST Friday for WYZ116.
     High Wind Warning from 5 PM this afternoon to noon MST Friday
     for WYZ117.
NE...None.

&&

SHORT TERM...MAC
LONG TERM...MM
AVIATION...MM
Hazardous weather outlook, Jan 23, 2:00 PM MST, 1 hour 52 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
200 PM MST Thu Jan 23 2025

NEZ002-003-019>021-054-055-095-096-WYZ101>119-242100-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
200 PM MST Thu Jan 23 2025

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

No hazardous weather is expected at this time. High winds will
affect the typical wind prone corridors of southeast Wyoming.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

The probability for widespread hazardous weather is low. A light
snow event will move through the region on Friday night through
Sunday. Advisory level snowfalls of 2-5 inches are likely for most
populated areas.

.Spotter information statement...

Please report any new snowfall to the NWS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 high wind. Local standard time, as filed.

High Wind, North Snowy Range Foothills

When
January 23, 3:52 PM MST to January 24, 4:16 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Multiple sensors recorded wind gusts between 60 and 70 MPH. The Foote Creek WYDOT sensor on Interstate 80 recorded a maximum wind gust of 75 MPH at 9:20 PM MST on 1/23.

High Wind, Central Laramie Range and Southwest Platte County

When
January 23, 6:22 PM MST to January 24, 4:50 AM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
66 kt (76 mph) measured gust
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

Frequent gusts between 60 and 70 MPH recorded at the Bordeaux WYDOT sensor along Interstate 25. The maximum gust was 76 MPH and occurred at 4:50 AM MST on the 24th.

High Wind, South Laramie Range

When
January 23, 9:58 PM MST to January 24, 2:56 AM MST
Where
South Laramie Range forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Multiple sensors recorded wind gusts between 55 and 60 MPH along Interstate 80. The Wildcat Trail WYDOT sensor (7 NE Buford) along WY-210 recorded a maximum wind gust of 63 MPH at 1:02 AM MST on 1/24.

High Wind, South Laramie Range Foothills

When
January 23, 10:20 PM MST to January 24, 2:23 AM MST
Where
South Laramie Range Foothills forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Multiple sensors recorded wind gusts between 55 and 60 MPH along Interstate 80. A UPR sensor (14 WSW Cheyenne) recorded a maximum wind gust of 59 MPH on 1/23.

High Wind, Central Laramie County

When
January 23, 10:50 PM MST to 11:36 PM MST
Where
Central Laramie County forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Department of Highways
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

Frequent gusts between 55 and 60 MPH recorded at the Bear Creek WYDOT sensor along Interstate 25. The maximum gust was 62 MPH and occurred at 11:02 PM MST on the 23rd.

High Wind, Ferris/Seminoe/Shirley Mountains

When
January 24, 1:50 AM MST to 6:50 AM MST
Where
Ferris/Seminoe/Shirley Mountains forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
RAWS
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Frequent wind gusts of 55 to 60 MPH were observed at a RAWS site 4 miles west of Muddy Gap. A maximum wind gust of 60 MPH was observed at the Camp Creek RAWS sensor (4 W Muddy Gap) at 1:50 AM MST on 1/24.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2025Every state in 2025This day in weather historyWarnings in Wyoming, January 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1224354, 1224353, 1224359, 1224360, 1224361, 1224352.